SUBSCRIBE NOW
99¢ per month for 3 months
SUBSCRIBE NOW
99¢ per month for 3 months

Doc: Getting rid of thrush a battle on multiple fronts

Keith Roach
To Your Health

Dear Dr. Roach: I have been prescribed an inhaler for asthma, and recently have been developing thrush after using it. I rinse out my mouth after each use, brush my teeth like I am supposed to do and even have tried using a spacer to avoid thrush. I’ve been through two prescriptions for nystatin mouth rinse. The thrush seems to clear up with just a few days of using it. But as soon as my prescription ends, it comes back. Do you have any other suggestions?

D.T.

Dear D.T.: Thrush is an overgrowth of a fungus, usually Candida albicans. In the mouth, it can happen when the bacteria are altered, such as when taking powerful antibiotics, especially for a long time, or when the immune system response is decreased, such as in people getting chemotherapy.

Of the many different inhalers used in asthma, the only type that increases the risk for thrush is the steroid inhalers.Using a spacer delivers more medicine to the lungs and less to the mouth, so always using one is a good idea. Brushing the teeth afterward gets rid of most of the steroid in the mouth.

Most people wouldn’t get thrush if they were doing what you are doing. So the concern is that you are never really getting rid of the thrush. Nystatin is only modestly powerful, and there are resistant strains. Perhaps you can consider using a different antifungal, such as clotrimazole troches or miconazole adhesive oral tablets.

Dear Dr. Roach: Twelve years after a colectomy for refractory ulcerative colitis, I began experiencing a series of bowel obstructions requiring hospitalization, nasogastric tube, etc. I have had five episodes in the past four years, and they are coming closer together.

I understand that the only treatment is abdominal surgery to release the adhesions, but this incurs a risk of further adhesions without confidence of success. The only alternative is to wait and anticipate the next attack, which occurs acutely and with pain

J.K.

Dear J.K.: Adhesions are where a section of the intestine (large or small) sticks to another section of bowel, other organs in the abdomen or the lining of the abdomen itself. They can cause pain, and as you correctly state, obstruction. Adhesions are the most frequent cause of a bowel obstruction, and should be considered in any patient with a history of surgery who has consistent symptoms.

Bowel obstruction due to adhesions may require surgery, but surgeons usually try conservative measures first if possible.

Unfortunately, the only methods I know of to prevent adhesions pertain to surgical technique.

Email questions to ToYourGoodHealth@med.cornell.edu.